Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 9, NWS Jacksonville, FL

January 9, 2024Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Jan 9, 2024, 3:16 PM EST for Marion County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2024, 3:16 PM EST (20:16 UTC)
Expired
Jan 9, 2024, 3:45 PM EST
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 137 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 11:41 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WFUS52 KJAX 092016
TORJAX
FLC083-092045-
/O.NEW.KJAX.TO.W.0009.240109T2016Z-240109T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
316 PM EST Tue Jan 9 2024

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northwestern Marion County in northern Florida...

* Until 345 PM EST.
    
* At 315 PM EST, a severe thunderstorm capable of producing a tornado
  was located 7 miles northwest of Ocala Airport, or 8 miles
  northeast of Rainbow Lakes Estates, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Citra around 335 PM EST.

Other locations impacted by this tornadic thunderstorm include
Flemington, McIntosh, Lowell, and Reddick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 2921 8244 2922 8240 2940 8241 2948 8233
      2945 8221 2943 8221 2942 8220 2943 8217
      2942 8215 2943 8214 2940 8202 2912 8231
TIME...MOT...LOC 2015Z 217DEG 44KT 2923 8234 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AB
1 follow-up statement
226 
WWUS52 KJAX 092036
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
336 PM EST Tue Jan 9 2024

FLC083-092045-
/O.EXP.KJAX.TO.W.0009.000000T0000Z-240109T2045Z/
Marion FL-
336 PM EST Tue Jan 9 2024

...THE TORNADO WARNING FOR NORTHWESTERN MARION COUNTY WILL EXPIRE AT
345 PM EST...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 600 PM EST for northern
Florida.

LAT...LON 2921 8244 2922 8240 2940 8241 2948 8233
      2945 8221 2943 8221 2942 8220 2943 8217
      2942 8215 2943 8214 2940 8202 2912 8231
TIME...MOT...LOC 2035Z 217DEG 44KT 2941 8219 

$$

AB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 9, 12:57 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 9, 12:57 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1257 PM EST Tue Jan 9 2024

...NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING...

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.NEAR TERM...
Issued at 1255 PM EST Tue Jan 9 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

This afternoon: Significant Damaging Wind Event along with
Significant Tornado Risk still on track for this afternoon across
all of SE GA and NE FL. Initial Tornado Watch has already been
posted for inland portions of SE GA/NE FL through 2pm, which will
likely be extended to the Atlantic Coast this afternoon. Timing
of event still on track to entering the inland areas around Noon
and exiting the Atlantic Coastal Counties by sunset. Wind Advisory
is already in effect and getting peak wind gusts in the 40-45 mph
range already with peak gradient wind gusts in the 45-55 mph
range still expected through the day. Max temps will surge into
the 70s for all locations which will provide enough instability
for damaging winds of 60-70mph+ in T'storm activity as it pushes
through.

Tonight: Short-range models in agreement for windy conditions to
continue briefly just behind the squall line with sharp pressure
rises along with a few lingering showers until the late evening
hours, then westerly winds subside to breezy levels after midnight
at 10-20mph with occasional gusts to 25-30 mph along with a much
colder airmass pushing temps down around 40F with wind chills
falling to around 30F by sunrise Wednesday morning, but remaining
above Wind Chill Advisory criteria (WC<=25F).

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 1255 PM EST Tue Jan 9 2024

A brief break in the unsettled weather expected Wednesday and
most of Thursday before another complex low pressure system moves
into the area Thursday night. Wednesday's high temperatures will
be in the mid 50s to lower 60s, with lows falling into the mid to
upper 30s across inland southeast Georgia and the Suwannee valley.
Patchy frost will be possible, mainly north and west of Waycross.
Cloud cover will gradually increase throughout the day on
Thursday as a warm front approaches from the south. Thursday
night, the warm front will slowly begin lift across the Florida
peninsula allowing for a nocturnal scattered thunderstorm threat.
A strong thunderstorm cannot be ruled out overnight given the
veering wind profile.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 1255 PM EST Tue Jan 9 2024

During the day on Friday, the warm front will lift across
northeast Florida and southeast Georgia, and a cold front will
trail behind coming in from the Gulf states. This combination will
allow for a severe weather threat, with the Storm Prediction
Center already highlighting Friday for a slight (15-29%) chance of
severe thunderstorms roughly north of I-10. Another impressive
wind field and strong low level shear values will be in place,
with bulk shear values ranging from the 50-60 knot range.
Southwesterly steering flow ahead of this system will bring
sufficient moisture into the area, with PWATs above 1.5 inches and
dewpoints near 70 degrees over northeast Florida expected. Severe
weather concerns will be dependent on how much instability we can
get with heavy cloud cover and temperatures forecast to reach the
lower to mid 70s Friday.

Dry and cool weather is forecast this weekend as high pressure
builds overhead, with highs Saturday in the lower to upper 50s
across NE FL and SE GA, warming up a few degrees area-wide on
Sunday. Saturday night looks like the coldest night of the period,
with potential for widespread frost over most of southeast Georgia
and inland northeast Florida, and a freeze over inland southeast
Georgia. Precipitation and scattered thunderstorm chances and high
temperatures in the mid to upper 60s return on Monday, as a
another low pressure system moves into the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM EST Tue Jan 9 2024

A squall line ahead of a cold front is approaching area terminals,
with VCTS expected within the next 1 to 2 hours at area terminals.
Non TS winds will remain breezy prior to this line of TSRA
arriving, with gusts of 35 to 45 knots expected. Continued to
include TEMPO wind gusts up to 50 knots and IFR ceilings and low
vsbys as the squall line moves across the area. Isolated gusts
greater than 50 knots this are possible in some severe
thunderstorms expected along the squall line. Conditions will
gradually improve this evening as winds shift towards the
southwest, with all areas expected to return to VFR by about 01 to
03Z. Winds will ease overnight, though remain above 10 knots with
higher gusts area wide through the end of the forecast period.

&&

.MARINE...
Issued at 1255 PM EST Tue Jan 9 2024

Solid Gale Warning for Coastal Waters, including Storm Warning
for the offshore SE GA waters into the overnight hours Tonight.
Winds/seas decrease below headline levels on Wednesday into
Thursday as high pressure builds over the waters. Next storm
system pushes quickly into the region for the end of the week and
expect at least Small Craft Advisory conditions developing in SE
flow (warm front lifting Northward) Thursday Night into Friday,
with another strong trailing cold frontal passage expected Friday
Night and strong cold offshore flow continuing on Saturday with
subsiding winds/seas on Sunday as high pressure builds into the
region.

Rip Currents: High rip current risk today in the strong south flow
and surf/breakers of 4-6 ft. Expect offshore flow on Wednesday to
knock surf/breakers down into the 2-3 ft range with a Moderate
risk of rips, likely continuing into Thursday as offshore flow
continues as lighter wind speeds.

&&

.HYDROLOGY...
Issued at 1255 PM EST Tue Jan 9 2024

Coastal Flood Potential: Some Minor Flooding still possible during
high tides this afternoon and evening in the strong Southerly flow
along the SE GA coast as well as in downtown JAX and other
portions of the St. Johns River, similar to a Tropical Storm type
scenario passing just NW of the region. Will keep Coastal Flood
Advisory posted through the evening hours until after the squall
line passes and winds shift more offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  37  55  37  60 /  10   0   0   0
SSI  41  56  42  59 /  30   0   0   0
JAX  40  58  40  60 /  30   0   0  10
SGJ  43  60  44  63 /  60   0   0  10
GNV  41  59  41  62 /  20   0   0  10
OCF  44  61  42  63 /  40   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 10 PM EST this evening for FLZ020-021-023-
     024-030-031-033-035-038-122-124-125-132-133-136>138-140-222-
     225-232-236-237-240-325-340-425.

     Coastal Flood Advisory until 10 PM EST this evening for FLZ124-
     125-225-325.

     High Rip Current Risk through late tonight for FLZ124-125-133-
     138.

     High Surf Advisory until 7 PM EST this evening for FLZ124-125-
     133-138.

GA...Wind Advisory until 10 PM EST this evening for GAZ132>136-149-
     151>154-162-163-165-166-250-264-350-364.

     Coastal Flood Advisory until 10 PM EST this evening for GAZ154-
     166.

     High Rip Current Risk through late tonight for GAZ154-166.

     High Surf Advisory until 7 PM EST this evening for GAZ154-166.

AM...Gale Warning until 4 AM EST Wednesday for AMZ450-452-454-472-474.

     Gale Warning until 1 PM EST this afternoon for AMZ470.

     Storm Warning until 4 AM EST Wednesday for AMZ470.

&&

In the hours before

Local storm report, Jan 9, 11:14 AM EST, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1114 AM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Non-Tstm Wnd Gst 2 WSW Alma              31.53N 82.50W
01/09/2024  M47 MPH          Bacon              GA   ASOS

            ASOS station KAMG Alma.

&&

DRD
Local storm report, Jan 9, 1:22 PM EST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
122 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Dmg     Nicholls                31.52N 82.64W
01/09/2024                   Coffee             GA   Public

            Report of trees down and minor roof damage
            in Nichols. Possible tornado damage. Time
            estimated by radar.

&&

DRD
Local storm report, Jan 9, 1:37 PM EST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
137 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Gst     Du Pont                 30.99N 82.87W
01/09/2024  E80 MPH          Clinch             GA   Storm Chaser

            Estimated 80 mph wind gust from hand held
            wind device.

&&

JCH
Local storm report, Jan 9, 1:39 PM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
139 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     Du Pont                 30.99N 82.87W
01/09/2024                   Clinch             GA   Public

            Dead tree reported to have fallen through
            roof of house in DuPont.

&&

JCH
Local storm report, Jan 9, 2:26 PM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
226 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     2 WSW Hazlehurst        31.85N 82.64W
01/09/2024                   Jeff Davis         GA   Emergency Mngr

            Report of widespread wind damage near the
            vicinity of Kendall Stone Rd, Pat Dixon Rd,
            Kirkland Still Rd. Trees down, roof damage,
            barn damage. Time estimated by radar.

&&

PK
Local storm report, Jan 9, 2:46 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
246 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tornado          1 N Nicholls            31.53N 82.63W
01/09/2024                   Coffee             GA   Emergency Mngr

            Emergency Management for both Coffee and
            Bacon Counties confirm a path of tornado
            damage consistent with high end EF1,
            including damage to structures and mobile
            homes, and many trees down or snapped. Path
            is from just north of downtown Nichols, GA
            in Coffee Co. and ending near Norman Cole
            Cir in Bacon Co. Start time estimated by
            radar.

&&

DRD

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:33 AM ESTCoastal Flood AdvisoryJAXDuval, Nassau16 hr
Jan 9, 2:33 AM ESTRip Current StatementJAXDuval, Flagler, Nassau22 hr
Jan 9, 2:33 AM ESTHigh Surf AdvisoryJAXDuval, Flagler, Nassau16 hr
Jan 9, 2:51 AM ESTStorm WarningJAX16 hr
Jan 9, 12:04 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXHamilton, Suwannee56 min
Jan 9, 12:58 PM ESTSevere Thunderstorm WarningJAXHamilton, Suwannee62 min
Jan 9, 1:27 PM ESTSevere Thunderstorm WarningJAXAlachua, Baker, Columbia, Gilchrist, Hamilton, Suwannee and 1 more63 min
Jan 9, 1:39 PM ESTSevere Thunderstorm WarningJAXAlachua, Gilchrist51 min
Jan 9, 1:45 PM ESTTornado WarningJAXBaker30 min
Jan 9, 1:55 PM ESTSpecial Marine WarningJAX95 min
Jan 9, 1:55 PM ESTSevere Thunderstorm Warning Considerable damage threatJAXNassau65 min
Jan 9, 2:02 PM ESTSevere Thunderstorm WarningJAXAlachua, Baker, Bradford, Clay, Columbia, Duval and 2 more43 min
Jan 9, 2:09 PM ESTSevere Thunderstorm WarningJAXAlachua, Gilchrist, Marion51 min
Jan 9, 2:15 PM ESTSevere Thunderstorm WarningJAXAlachua, Bradford, Clay, Duval, Putnam30 min
Jan 9, 2:29 PM ESTRiver Flood WarningJAXAlachua, Columbia21 days
Jan 9, 2:29 PM ESTRiver Flood WarningJAXColumbia, Gilchrist, Suwannee21 days
Jan 9, 2:38 PM ESTTornado WarningJAXAlachua26 min
Jan 9, 2:44 PM ESTSevere Thunderstorm WarningJAXAlachua, Baker, Bradford, Clay, Duval, Nassau and 3 more61 min
Jan 9, 2:57 PM ESTSevere Thunderstorm WarningJAXAlachua, Bradford, Clay, Marion, Putnam63 min
Jan 9, 3:10 PM ESTSevere Thunderstorm WarningJAXNassau36 min
Jan 9, 3:34 PM ESTSpecial Marine WarningJAX116 min
Jan 9, 3:35 PM ESTTornado WarningJAXAlachua, Marion, Putnam25 min
Jan 9, 3:44 PM ESTSpecial Marine WarningJAX2 hr
Jan 9, 3:48 PM ESTSevere Thunderstorm WarningJAXClay, Duval, Nassau, Putnam, Saint Johns27 min
Jan 9, 3:53 PM ESTTornado WarningJAXClay, Duval, Saint Johns22 min
Jan 9, 3:59 PM ESTTornado WarningJAXMarion, Putnam14 min
Jan 9, 4:01 PM ESTSevere Thunderstorm WarningJAXFlagler, Marion, Putnam, Saint Johns44 min
Jan 9, 4:04 PM ESTTornado WarningJAXMarion26 min
Jan 9, 4:10 PM ESTTornado WarningJAXDuval, Saint Johns6 min
Jan 9, 4:15 PM ESTSevere Thunderstorm WarningJAXPutnam, Saint Johns45 min
Jan 9, 4:42 PM ESTSevere Thunderstorm WarningJAXFlagler, Marion, Putnam, Saint Johns33 min
Jan 9, 4:57 PM ESTTornado WarningJAXFlagler, Putnam33 min
Jan 9, 5:28 PM ESTSevere Thunderstorm WarningJAXFlagler17 min
Jan 9, 5:41 PM ESTSpecial Marine WarningJAX94 min
Jan 9, 6:27 PM ESTSmall Craft AdvisoryJAX18 hr

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.